Maine, 2005

Lightning Strike in Maine, June 12, 2005

June 12, 2005 · NWS GYX · 1 event in 1 county or zone

A Rhode Island man was struck and killed by lightning while fishing from a boat in Little North Pond in Rome. A second man on the boat was unharmed and tried to administer CPR, but was unable to revive the victim.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A Rhode Island man was struck and killed by lightning while fishing from a boat in Little North Pond in Rome. A second man on the boat was unharmed and tried to administer CPR, but was unable to revive the victim. The lightning also knocked out the boat's main motor, so a trolling motor had to be used to bring the victim to shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 12, 1:51 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 12, 1:51 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
251 PM EDT SUN JUN 12 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...SAME SCENARIO AS HAZY
WARM HUMID AIR MASS CONTINUES THROUGH THE DAY MONDAY WITH
CHANCE OF SHOWERS THUNDERSTORMS.  SOME DEGREE OF FOG AGAIN
TONIGHT WHICH WILL AGAIN THIN TO A HAZE ON MONDAY. TEMPS/POPS
A BLEND OF GUIDANCE SUITES.
&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...LOW PRESSURE SLIDES SOUTH
FROM CANADA MONDAY NIGHT...ALLOWING COOLER NORTHEAST FLOW TO ARRIVE
BY TUESDAY.  THIS BACKDOOR SYSTEM COLLIDES WITH REMAINS OF TROPICAL
SYSTEM HEADING TOWARDS NEW ENGLAND.  EXPECT SHRA/TSRA TUESDAY
MORNING BEFORE COOLER AIR TAKES HOLD LATER IN THE DAY.

THEREAFTER...COOL...MOIST NORTHEAST FLOW TO CONTINUE AS SYSTEM
BECOMES CUTOFF ALOFT.  SHOWERS CONDITIONS AND BELOW NORMAL TEMPS
EXPECT INTO FRIDAY.  DRIER NW FLOW POSSIBLE FOR THE WEEKEND WITH
PARTLY SUNNY CONDITIONS.
&&

.AVIATION...VFR CONDITIONS WITH LIMITED VISIBILY DUE TO HAZE LATE
THIS AFTERNOON WILL DROP TO MVFR OR LOWER DEPENDING ON DEGREE OF
FOG.
&&

.MARINE...NO FLAGS.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 12, 4:18 AM EST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
518 AM EDT SUN JUN 12 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-014-130916-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
518 AM EDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 12, 11:57 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1257 PM EDT SUN JUN 12 2005

MEZ007>009-012>014-NHZ001>004-121956-
CENTRAL SOMERSET ME-NORTHERN CARROLL NH-NORTHERN COOS NH-
NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-NORTHERN OXFORD ME-
SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-SOUTHERN OXFORD ME-
SOUTHERN SOMERSET ME-
INCLUDING THE CITIES OF...BERLIN...BETHEL...BETHLEHEM...
COBURN GORE...COLEBROOK...CONWAY...EUSTIS...FAIRFIELD...FARMINGTON...
FRYEBURG...JACKMAN...LANCASTER...LINCOLN...LITTLETON...PITTSFIELD...
RANGELEY...RUMFORD...SKOWHEGAN...SOUTH PARIS AND WOODSVILLE
1257 PM EDT SUN JUN 12 2005

...SHOWERS AND STORMS WILL QUICKLY DEVELOP THROUGH THE MID AFTERNOON
HOURS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO ROLL ACROSS THE NORTHERN
HALF OF NEW HAMPSHIRE AS WELL AS THE MOUNTAINS AND FOOTHILLS OF MAINE
THROUGH 330 PM.  A FEW OF THESE STORMS WILL CONTAIN TORRENTIAL
DOWNPOURS...VIVID LIGHTNING AND WIND GUSTS OVER 30 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 12, 1:39 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
239 PM EDT SUN JUN 12 2005

MEZ013-014-021-122038-
KENNEBEC ME-SOUTHERN FRANKLIN ME-SOUTHERN SOMERSET ME-
INCLUDING THE CITIES OF...AUGUSTA...FAIRFIELD...FARMINGTON...
GARDINER...OAKLAND...PITTSFIELD...SKOWHEGAN AND WATERVILLE
239 PM EDT SUN JUN 12 2005

A STRONG THUNDERSTORM WILL AFFECT FARMINGTON  IN SOUTHERN FRANKLIN
COUNTY WITH BRIEF WIND GUSTS TO 45 MPH...PEA SIZED HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING BETWEEN 240 PM AND 300 PM. IN ADDITION...
THIS STORM MAY ALSO PRODUCE UP TO ONE AND ONE-HALF INCHES OF RAIN IN
LESS THAN 40 MINUTES. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET
FLOODING.

HAYES

The radar

The Portland,ME radar (KGYX), 70 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kennebec

When
June 12, 2:05 PM EST
Where
Kennebec County, Rome
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Kennebec2005-06-1249MaleBoatDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457919.